Gabapentin and Trazodone — Would It Help My Tinnitus / Hyperacusis If I Stopped Taking These Drugs?

Discussion in 'Support' started by David Vance, Dec 1, 2019.

    1. David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
      Hi everyone I've been on Gabapentin and Trazodone for a good 5 months. Trazodone for 4 months and Gabapentin for 5 months.

      People say that both are ototoxic and can make tinnitus and hyperacusis worse, the pharmacists tell me different. I'm wondering if I come off of these meds if things could possibly get better. I've looked up both of them are the web says they are ototoxic.

      "In fact, Gabapentin is quite ototoxic. According to the PDR, it can cause hearing loss, hyperacusis, tinnitus, ataxia, dizziness, vertigo, and ear pain among other things. ... Since there are more than 450 drugs known to cause tinnitus, the chances of researchers finding one that stops tinnitus seems pretty slim".

      Any experiences and or knowledge?

      Thanks!
       
    2. fishbone
      Shitfaced

      fishbone Member Hall of Fame

      Tinnitus Since:
      1988
      Cause of Tinnitus:
      loud noise and very bad sickness
      If you want to stop taking these meds, gently wean off them. Don't just stop taking them.

      Good luck!
       
      • Agree Agree x 1
    3. Lane

      Lane Member

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Ototoxic Drug
      • Like Like x 1
    4. AUTHOR
      AUTHOR
      David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
      Oh of course I would be weaning off, not just stopping. I have done that before and it was horrible news. Thank you!.
       
    5. AUTHOR
      AUTHOR
      David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
      • Like Like x 1
    6. vttbx

      vttbx Member Benefactor

      Tinnitus Since:
      01/2001
      How much gabapentin are you taking?
       
    7. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Gabapentin is one of the drugs that has been used in an attempt to cure tinnitus.
      https://scholar.google.ca/scholar?hl=en&as_sdt=0,5&q=gabapentin+tinnitus&btnG=

      In any case, if I were you, I would try not taking gabapentin.
       
    8. AUTHOR
      AUTHOR
      David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
      400 mg in am and 400 at night.
       
    9. AUTHOR
      AUTHOR
      David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
    10. linearb
      Psychedelic

      linearb Member Benefactor Hall of Fame

      Location:
      temporarily banished from this plane of existence.
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      karma
      I take Gabapentin.

      When I try to reduce it my tinnitus gets significantly worse.

      It concerns me less than the Clonazepam I also take.

      I am not aware of any actual data indicating Gabapentin is ototoxic. There are anecdotal reports of tinnitus following use, just as there are with basically every psychoactive -- and Neil Bauman, PhD, lists it as ototoxic on his idiot website where he also basically lists every psychoactive known to modern medicine as "ototoxic", because he's not a medical scientist, he does not have a degree in a related field, and he clearly does not understand the difference between "things which cause physiological damage to the hearing apparatus" and "things which might, in one or two studies, show that people on them have a slightly higher incidence of tinnitus".

      The former is the literal definition of "ototoxic"; the latter is how the term is interpreted by Bauman, and occasionally on here.

      @David Vance you list "chemotherapy", does that mean cisplatin or a similar agent? If so, I am sorry, but these things are just straight up extremely damaging to the ear (actually ototoxic) and cause significant hearing loss and tinnitus or vertigo symptoms in the huge, huge majority of patients. I am sorry you are experiencing this.

      I do not think there's any harm in attempting a slow withdrawal from gabapentin to see what happens, but of course this should be done under medical supervision.
       
      • Like Like x 1
    11. vttbx

      vttbx Member Benefactor

      Tinnitus Since:
      01/2001
      Sorry to be repetitive but what is your dosage? How long have you been taking it?
       
    12. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Unknown, possibly medication
      I'm on Gabapentin's most powerful sister, Pregabalin. This has tinnitus as a frequent side effect (> 1%) and withdrawal symptom too. And yet, some medical doctor prescribe it to contain tinnitus.

      Gabapentin is a GABA analogue. It can give you withdrawals that are worse than benzos or similar. I went through hell to reduce Pregabalin, with a list of side effects out of the diary of a mad nazi doctor. Two addiction psychiatrist I talked to (I never abused the drug and took a relatively low dose) said their profession is starting to acknowledge dependence on gabapentinoids as similar to Benzos. So be careful staying on it for long. However if you decide to come off taper slowly.
       
      • Agree Agree x 1
    13. linearb
      Psychedelic

      linearb Member Benefactor Hall of Fame

      Location:
      temporarily banished from this plane of existence.
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      karma
      300mg two or three times a day depending on symptoms; one year.
       
    14. AUTHOR
      AUTHOR
      David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
      Yeah when I mentioned to my GP about tapering off, he said when I decide to, to go super slow. Same with the trazodone, to try to prevent to many side effects.

      Sorry about what happened with you and the pregabalin. Worse than benzo withdrawl? Dear lord. That's not fun at all, I have heard benzo withdrawal is one of the worst.

      Thanks. I'm honestly thinking about trying to come off in a professional setting but with hyperacusis that's almost next to impossible as there is noise all over those places.

      Thanks!
       
      • Like Like x 1
    15. AUTHOR
      AUTHOR
      David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
      Yes of course will be done under my GP's supervision. I may just have to put up with worse H and T for a while coming off, and being off. Or could be the reverse. Who knows, I hate that everyone is different and there are no definitive answers.
       
    16. AUTHOR
      AUTHOR
      David Vance

      David Vance Member

      Tinnitus Since:
      Jan 2018
      Cause of Tinnitus:
      Chemotherapy, imbalances with the body.
      The chemo cocktail I had was R-Chop. They are highly ototoxic. I also had 2 ear infections going through the treatments, and had ear infections for about 10 years in the same left ear that I have my H &T. I was a musician for years as well. It only makes sense that my left ear is just damaged. Figuring it out just seems next to impossible. I also had surgery while undergoing chemo, and those drugs are lethal as well. I think if i just come off of meds, and move out to somewhere in nature I could maybe have a chance of living somewhat of a good life. Thanks for the response!.

      • R – rituximab.
      • C – cyclophosphamide.
      • H – doxorubicin (hydroxydaunomycin)
      • O – vincristine (Oncovin®)
      • P – prednisolone (a steroid)
       

Share This Page

Loading...